An improved method of estimation for the parameters of the Birnbaum-Saunders distribution

N. Balakrishnan*, Xiaojun Zhu

*Corresponding author for this work

Research output: Contribution to journalArticlepeer-review

13 Citations (Scopus)

Abstract

The Birnbaum-Saunders (BS) distribution is a positively skewed distribution, frequently used for analysing lifetime data. In this paper, we propose a simple method of estimation for the parameters of the two-parameter BS distribution by making use of some key properties of the distribution. Compared with the maximum likelihood estimators and the modified moment estimators, the proposed method has smaller bias, but having the same mean square errors as these two estimators. We also discuss some methods of construction of confidence intervals. The performance of the estimators is then assessed by means of Monte Carlo simulations. Finally, an example is used to illustrate the method of estimation developed here.

Original languageEnglish
Pages (from-to)2285-2294
Number of pages10
JournalJournal of Statistical Computation and Simulation
Volume84
Issue number10
DOIs
Publication statusPublished - Oct 2014
Externally publishedYes

Keywords

  • BS distribution
  • Jackknife confidence interval
  • asymptotic confidence interval
  • bias
  • bootstrap confidence interval
  • maximum likelihood estimators
  • mean square error
  • modified moment estimators

Cite this